Questions about statins

It is quite understandable to have questions when you may need to take a new medicine.

Statins are the most widely used medicine to lower cholesterol and they have been around for a long time, but there have been a lot of news stories about them which can be confusing.

Statins have been around for over 30 years and have been prescribed to millions of people in the UK.  They should only prescribed when there is a real clinical need. Stopping taking them can lead to serious problems.

 Do statins work? 

There are many scientific studies which support the use of statins in protecting against diseases of the heart and blood vessels (cardiovascular disease or CVD).

The Cholesterol Treatment Trialists’ Collaboration (CTTC), which included more than 170,000 people, showed the benefits for individuals (with or without history of CVD) who are prescribed statins. Statins were clearly shown to lower LDL cholesterol levels.

For every 1mmol/L drop in LDL cholesterol there was also an important drop in a patient’s 5-year risk of CVD.

The study showed the reductions in risk of all major cardiovascular events such as heart attacks and strokes by 21%.

What side effects are there?

Most people experience no side effects when they take a statin and most take them every day without any problems.  Side effects can occur with all medications,  and the most commonly reported side effects of a statin are muscle aches and pains.

It is sometimes difficult to know if such muscle aches and pains are associated with taking a statin or with general day-to-day life, and usually stopping the statin for a few days under supervision of your doctor will demonstrate if it is actually the statin.  There are 5 different statins prescribed in the UK, and if one is not suitable then your doctor should try a different one (or a lower dose of the one you are taking).  Anyone with muscle pains should also have a blood test (see below)

How do I know if I’m getting side effects from a statin?

The muscle ache and pain that some people say they get with a statin use are typically a generalised muscle discomfort, lasting more than a couple days (rather like the symptoms that we all may have when we get ‘flu). It is usually all over and does not just affect one part of the body. It is not joint pain or localised cramp.

If you experience this don’t ignore it, you should talk to your doctor. In the vast majority of cases these symptoms will disappear, but you should not stop taking a statin without first speaking to the doctor and trying a different type.  Your doctor may suggest stopping the statin for a short period of time to see if the symptoms go away. 

What are the very rare side effects of statins?

In a small number of cases muscle pain can progress to other muscle related problems such as myopathy (a muscle disease where the muscle no longer functions adequately), myositis (inflammation of the muscle) or very rarely rhabdomyolosis (where muscle cells are broken down).

If the GP suspects myopathy he or she should request a blood test to look for elevated levels of Creatinine Kinase (CK). Symptoms like muscle tenderness and soreness are often linked to the rise in CK, a muscle enzyme. A modestly raised CK is not diagnostic. This is because CK levels can be very variable, even in healthy people not on any treatment. For example CK can rise naturally when you exercise. Ideally your GP should compare the results of the new CK test with any baseline tests that were taken prior to statin use. This should help your doctor to decide what is causing your symptoms. This information will help both you and your doctor to decide what to do next. Occasionally muscle pain can be present without a raised CK.

Muscle related side effects are more likely to occur with higher doses of statins and where other drugs are also taken that are broken down in the body. For this reason your doctor may stop some statins or reduce the dose temporarily, for example if you are taking a course of certain antibiotics.

 

 

Some answers to more questions